Winter Storm, Eastern Addison
- When
- December 16, 2:00 AM EST to December 17, 3:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A powerful primary upper level and surface low across the Ohio River Valley on the morning of December 16th spawned a secondary coastal low in the Delmarva Peninsula. Both systems merged across southern New England during the afternoon of the 16th and then moved into the Gulf of Maine at night.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A powerful primary upper level and surface low across the Ohio River Valley on the morning of December 16th spawned a secondary coastal low in the Delmarva Peninsula. Both systems merged across southern New England during the afternoon of the 16th and then moved into the Gulf of Maine at night.
Snow overspread Vermont just after midnight on the 16th and briefly mixed with sleet during the late morning and early afternoon hours before steadier and heavier snow returned during the late afternoon hours and continued until just after midnight on the 17th. Brisk northwest winds of 15 to 25 mph with stronger gusts accompanied the steadier snowfall in the evening hours and that resulted in considerable blowing and drifting of the snow with greatly reduced visibilities.
Storm total snowfall accumulations across Vermont were 8 to 18 inches. Some of the higher snowfall totals included; 18 inches in Vergennes (Addison county), Brookfield (Orange county) as well as Milton, Hanksville and Essex Junction (Chittenden county), 17 inches in Wheelock (Caledonia county), 16 inches in Sutton (Caledonia county), NWS Burlington office in South Burlington (Chittenden county). Elsewhere, 15 inches fell in Chittenden (Rutland county), Stowe and Cambridge (Lamoille county) with 14 inches in Marshfield (Washington county) and Springfield (Windsor county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 16, 1:01 AM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
101 AM EST SUN DEC 16 2007
.SYNOPSIS...
HIGH PRESSURE MOVING EAST ACROSS SOUTHEASTERN CANADA WILL SUPPLY
PLENTY OF COLD AIR FOR THE NORTH COUNTRY OVERNIGHT.
MEANWHILE...LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE TENNESSEE
OVERNIGHT. THIS COMPLEX STORM SYSTEM WILL MOVE ACROSS SOUTHERN
NEW ENGLAND SUNDAY AFTERNOON AND THEN ALONG THE MAINE COAST SUNDAY
NIGHT.
THIS TRACK WILL BE FAVORABLE FOR WINTER WEATHER ACROSS OUR AREA
THUS WINTER STORM WARNINGS ARE IN EFFECT. SNOW WILL OVERSPREAD THE
AREA OVERNIGHT AND EARLY SUNDAY. IT WILL BE HEAVY AT TIMES
SUNDAY. HOWEVER...THE SNOW WILL MIX WITH OR CHANGE TO SLEET AND
FREEZING RAIN ACROSS CENTRAL AND SOUTHERN VERMONT. THE HEAVIEST
SNOW WILL FALL ACROSS THE ADIRONDACKS AND ST LAWRENCE VALLEY OF
NEW YORK.
WINDS WILL INCREASE SUNDAY AFTERNOON AND NIGHT WITH WIND GUSTS TO
30 OR 35 MPH. THIS WILL RESULT IN BLOWING SNOW. THE SNOW WILL TAPER
OFF TO SNOW SHOWERS LATE SUNDAY NIGHT AND INTO MONDAY MORNING.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 940 PM EST SATURDAY...SURFACE OBSERVATIONS SHOWING LIGHT
SNOW DEVELOPING ACROSS CENTRAL AND WESTERN NEW YORK STATE AND JUST
EAST OF LAKE ONTARIO AT THIS TIME. THE SNOW WILL TAKE AWHILE TO
REACH THE SURFACE ACROSS OUR FORECAST AREA AS THE LOWER PORTION OF
THE ATMOSPHERE IS STILL QUITE DRY. 00Z ALBANY UPPER AIR SOUNDING
SHOWING A LARGE DRY LAYER BELOW 750 MB. WILL UPDATE THE ZONE FORECASTS
FOR THE OVERNIGHT PERIOD TO GIVE A BETTER TIME RANGE AS TO WHEN
SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION...RATHER THAN A
GENERIC AFTER MIDNIGHT PHRASE IN THE ZONE FORECASTS. OTHERWISE...FORECAST
IS IN GOOD SHAPE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
SYS MOVS FM OH VLY ERLY SUN AND EVOLVES INTO ONE COMPLX STORM MOVG
ACRS INLD SRN NEW ENG SUN AFTN AND DOWN THE CST OF ME SUN NGT. THIS
TRACK WL ALLOW FOR SOME MID LVL WARMING TO MOVE IN WITH RESULTING
MXD PCPN SUN AFTN CNTRL/SRN VT.
SNW SHUD BE FALLING ACRS ENTIRE AREA ERLY SUN MRNG...THEN WE EXPECT
A BAND OF HVY SNO TO MOV ACRS AREA FM SW TO NE ACRS AREA DURG SUN
MRNG AND ERLY AFTN. THIS IS SUPPORTED BY WAA AND H/8-H/7
FRONTOGENESIS. AFTER THIS...PCPN WILL BCM LGT DURG THE AFTN ESPCLY
CNTRL/SRN VT...WITH MXD FRZNG RN/SLEET CNTRL AND SRN VT. SHUD BE
PRETTY MUCH ALL SNO MST OF ADIRONDACKS AND ST LAW VLY.
THEN AS LO PASSES SUN EVE...COLDER AIR RETURNS WITH ALL SNO ACRS
AREA IN WRAP-ARND MOISTURE CMA HEAD...AND IT CUD BE HVY AT TIMES THE
FIRST PART OF THE NGT. SNOW TAPERS OFF TO SNOW SHOWERS LATER SUN
NGT. GUSTY ELY WINDS TO 30 MPH SUN AFTN BCM N-NW SUNDAY NIGHT WITH
SOME BLOWING SNOW. MONDAY WILL SEE VARYING AMTS OF CLDS BEFORE BCMG
PTLY SUNNY IN THE AFTN...BUT COLD.
CURRENT SNOWFALL FCST ARE AS FOLLOWS...
RUT/WINDSOR/ADDISON NE TO WASH/CALEDONIA/ORANGE COUNTIES 8-14 INCHES
ESSEX CNTY NY AND RMNDR OF NRN VT...10-18 INCHES
ADIRONDACKS/ST LAW VLY NY....14-20 INCHES.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
OVERALL LARGE SCALE SYNOPTIC PATTERN WL CONT TO FEATURE A
PROGRESSIVE WEST TO EAST FLW ACRS THE CONUS WITH EMBEDDED S/WS AND
MOISTURE IMPACTING OUR FA EVERY COUPLE OF DAYS. FIRST S/W AND
ASSOCIATED LIFT/MOISTURE WL PASS JUST SOUTH OF FA ON TUES IN THE
WEST TO NW FLW ALOFT. FEEL NW FLW ALOFT FROM DEPARTING CYCLONIC
CIRCULATION OVER THE CANADIAN MARITIMES WL DEFLECT SYSTEM ACRS THE
MID ATLANTIC STATES AND KEEP BEST QPF SOUTH OF FA. MEANWHILE...WEAK
SFC HIGH BUILDS ACRS THE NE CONUS FOR WEDS BEFORE NEXT NORTHERN
STREAM SYSTEM IMPACTS OUR CWA WED NIGHT INTO THURS. WL CONT TO
MENTION CHC POPS...BUT GIVEN LIMITED MOISTURE/LIFT AND FAST
PROGRESSIVE FLW...NOT EXPECTING A BIG STORM. THE FAST WEST TO EAST
FLW WL PREVAIL ACRS THE NORTHERN CONUS THRU THE REST OF THE
WEEK...WITH ANOTHER 5H VORT AND ASSOCIATED MOISTURE/LIFT IMPACTING
OUR CWA FRIDAY INTO SATURDAY WITH MORE SNOW. WL MENTION CHC POPS
ATTM FOR SNOW...BUT THERMAL PROFILES SOME RAIN COULD MIX WITH
PRECIP...ESPECIALLY ACRS SOUTHERN ZNS. HOWEVER...GIVEN UNCERTAINTY
AND TIME PERIOD WL JUST MENTION SNOW ATTM. OVERALL TEMPS WL START
WELL BELOW NORMAL FOR MONDAY NIGHT THRU TUESDAY NIGHT...BUT WL
REBOUND TO NEAR NORMAL BY WEDS INTO THURS. POPULATED GRIDS WITH GMOS
AND MADE ONLY MINOR ADJUSTMENTS TO TEMPS BASED ON EXPECTED
CLOUDS/PRECIP. FEEL FA WL BE IN A ACTIVE FLW WITH SYSTEMS IMPACTING
OUR CWA EVERY COUPLE OF DAYS...BUT LIMITED PHASING OF
NORTHERN/SOUTHERN STREAMS...SHOULD PREVENT SIGNIFICANT PRECIP EVENTS
FROM DEVELOPING THRU DAY 7.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 1250 AM EST SUNDAY
THROUGH 12Z MONDAY...WELL...BIG DAY. AVIATION WX CONDITIONS TO
RAPIDLY DETERIORATE BETWEEN 06-12Z WITH WIDESPREAD IFR AND MODERATE
TO HEAVY SNOW DEVELOPING AT ALL TAF LOCATIONS BY DAYBREAK.
MODERATE TO HEAVY SNOW CONTINUES THROUGHOUT THE MORNING WITH CIGS
BLW OVC010. SHOULD BE A LULL IN PCPN RATES ACROSS MUCH OF VT
DURING EARLY TO MID AFTN AS A DRY SLOT MOVES IN ALOFT. SHOULD ALSO SEE
PERIODS OF SLEET DURING THIS TIME FRAME WITH SOME MARGINAL
IMPROVEMENT TO VSBY /1-2SM/. KSLK AND KMSS ARE LESS LIKELY TO SEE
THIS IMPROVEMENT. BY 23-00Z...WINDS SHIFT FROM E/NE TO NORTH AND
INTENSIFY. SHOULD HAVE ANOTHER PERIOD OF MODERATE SNOW DURING THE
00-04Z TIME FRAME ACROSS MUCH OF THE AREA AS FORCING FOR ASCENT
BRIEFLY STRENGTHENS AS SECONDARY LOW MOVES BY TO OUR EAST. AFTER
04-05Z...SHOULD SEE SNOW TAPERING OFF TO SNOW SHOWERS WITH
IMPROVING CONDITIONS...BUT WINDS WILL REMAIN GUSTY /UP TO 25KT/
FROM THE NORTH OR NW. WILL MAINTAIN MENTION OF BLSN AT NRN NY TAF
SITES THROUGH THE 00-12Z PERIOD MONDAY.
12Z MONDAY THROUGH THURSDAY...SNOW SHOWERS SHOULD TAPER OFF
DURING THE EARLY MORNING HOURS ON MONDAY...AND CLOUDS THINNING AND
RAISING A BIT BY THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE
REGION. VFR CONDITIONS CAN BE EXPECTED BY 00Z
TUESDAY...CONTINUING THROUGH 12Z WEDNESDAY. THEREAFTER...SNOW
SHOWERS ASSOCIATED WITH A CLIPPER TYPE SYSTEM NORTH OF THE
INTERNATIONAL BORDER WILL MOVE IN WEST TO EAST. THESE SHOWERS WILL
BE LIGHT...WITH MVFR AND OCCASIONAL IFR EXPECTED 12Z WEDNESDAY
THROUGH 12Z THURSDAY. FAIR WEATHER TO THEN BRIEFLY RETURN FOR
THURSDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ001>012-
016>019.
NY...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ026>031-034-
035-087.
&&
SYNOPSIS...SFH
NEAR TERM...WGH
SHORT TERM...SFH
LONG TERM...TABER
AVIATION...BANACOSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 149 AM EST SUN DEC 16 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-170700- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 149 AM EST SUN DEC 16 2007 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. BANACOS
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70065, 70067, 70068, 70069, 70072, 70073, 70077, 70079, 70080, 70081, 70082, 70083, 70064, 70071, 70075, 70076.